Illinois, 2013

Drought in Illinois, September 17 to 30, 2013

September 17 to 30, 2013 · NWS DVN · 4 events in 4 counties and zones

After a wet start to the summer, atmospheric conditions developed in July through September that lead to less precipitation falling across the region. This would lead to the development of Severe Drought conditions by September 17 in Henry, Whiteside, Bureau, and Putnam Counties and continuing through the remainder of the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

After a wet start to the summer, atmospheric conditions developed in July through September that lead to less precipitation falling across the region. This would lead to the development of Severe Drought conditions by September 17 in Henry, Whiteside, Bureau, and Putnam Counties and continuing through the remainder of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 16, 10:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 16, 10:32 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1132 PM CDT MON SEP 16 2013

.UPDATE...
ISSUED AT 1130 PM CDT MON SEP 16 2013

MIDWEST DOPPLER RADARS WERE INDICATING AN AREA OF INCREASING
SHOWERS ALONG THE MO RIVER VALLEY FROM SE NEB/SW IA AND INTO EXTREME
NW MO LATE THIS EVENING. WARM AIR ADVECTION WAS KICKING IN AS THE
NOCTURNAL LOW LEVEL JET INTENSIFIES IN THE SOUTHERN PLAINS. ACROSS
THE DVN CWA THE CIRRUS SHIELD CONTINUED TO EXPAND NORTHEASTWARD AS
THE GREAT LAKES HIGH PRESSURE SYSTEM SLOWLY SHIFTS EAST. TEMPERATURES
HAVE ALREADY DIPPED INTO THE UPPER 40S IN NW IL WITH MID TO UPPER
50S COMMON ELSEWHERE.

THE 00Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED A VERY DRY AIRMASS
FROM ABOUT THE MS RIVER VALLEY EASTWARD INTO THE GREAT LAKES. 850
MB DEWPOINTS WERE -10C AT KDVN...-18C AT KMPX...AND -23C AT KDTX.
WEST OF THE RIDGE AXIS COPIOUS MOISTURE WAS FOUND IN THE PLAINS.
850 MB DEWPOINTS WERE 14C AT KTOP AND IN THE RANGE OF 14 TO 17C
FROM SOUTHERN/WESTERN TX INTO OK. PRECIPITABLE WATERS WERE 150 TO
180 PERCENT OF NORMAL FOR MID SEPTEMBER IN THE PLAINS.

THE RAPID REFRESH/NAM THIS EVENING BRING IN A FEW LIGHT SHOWERS OR
SPRINKLES INTO OUR FAR SW CWA TOWARDS MORNING SO HAVE LEFT SMALL
POPS AS IS. HAVE ALREADY ADJUSTED SKY GRIDS BUT HAVE LEFT TEMPERATURES
ALONE FOR NOW.

UPDATE ISSUED AT 630 PM CDT MON SEP 16 2013

CIRRUS SHIELD CONTINUES TO SPILL INTO THE SOUTHWEST HALF OF THE
CWA BUT THINS AS IT RUNS INTO THE DRY AIR FARTHER TO THE NORTHEAST...
WITH HIGH PRESSURE SITUATED ACROSS THE GREAT LAKES REGION. WILL
MONITOR THIS EVENING THE TEMPERATURE AND CLOUD TRENDS AND ADJUST
IF NEEDED.

&&

.SYNOPSIS...
ISSUED AT 317 PM CDT MON SEP 16 2013

LATEST SFC ANALYSIS WAS INDICATING HIGH PRESSURE DOMINATING THE
WESTERN GRT LKS AND UPPER MS RVR VALLEY. SUBSIDENCE FROM THE HEART
OF THIS FEATURE AND UPPER LEVEL RIDGING HELPING ERODE STRATOCU
FIELDS IN THE CWA...BUT SOME CLOUD FIELDS HOLDING FIRM ACRS SOUTH
CENTRAL INTO SOUTHEASTERN IA. ALOFT...WATER VAPOR IMAGERY WAS
INDICATING LINGERING MONSOONAL MOISTURE FIELDS ACRS THE CENTRAL
PLAINS OVER TO THE OH RVR/TN VALLEY REGIONS...WHILE MOISTURE OFF
INGRID SURGES INLAND ACRS MEX/SOUTHERN TX. UPSTREAM WAVE NOTED
ACRS THE NORTHWEST PLAINS ON WESTERN FLANK OF UPPER RIDGE AXIS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 317 PM CDT MON SEP 16 2013

TONIGHT...WILL FOLLOW LATEST RAP LLVL MOISTURE/RH GUIDANCE WHICH
SUGGESTS A CONTINUED CLEARING OF THE STRATOCU EXCEPT MAYBE THE FAR
SOUTHWESTERN CWA THROUGH THIS EVENING. IT ALSO SUGGESTS LLVL FLOW
TO VEER TO THE EAST-SOUTHEAST OVERNIGHT AND POSSIBLY START ADVECTING
MORE HIGHER RH LEVELS/STRATOCU FROM SOUTHEAST IL/IND LATE TONIGHT
AFTER MIDNIGHT. FOR NOW WILL MAINTAIN MOSTLY CLR SKIES OVERNIGHT
FOR BULK OF THE EASTERN HALF OF THE CWA AND BANK ON COOL LOWS IN THE
40S WITH LOW/DRY AMBIENT SFC DPTS. BUT SOME BUST POTENTIAL ON THE LOW
SIDE IF THE CLOUDS DO ADVECT IN FROM THE EAST LATER TONIGHT ALONG
WITH HIGHER DPTS FROM THOSE SAME AREAS. WILL KEEP LOWS IN THE LOW TO
MID 50S IN THE SOUTHWEST THIRD WITH EXPECTED MID DECK/HIGHER CLOUD
INCREASE LATER TONIGHT FROM THE SOUTHWEST IN THOSE AREAS. ELEVATED
WARM AIR ADVECTION PROCESSES ASSOCIATED WITH RIDGE-RIDING WAVE
MENTIONED ABOVE PUSHING ACRS EASTERN NEB AND WESTERN IA TO TAP IN THE
LINGERING MONSOONAL MOISTURE AND PRODUCE SHOWERS OVERNIGHT...BUT
RIDGING AND DRY AIR IN PLACE TO MAKE FOR MOST OF THE CWA REMAINING
DRY THROUGH 12Z TUE. MUCH OF INITIAL LIFT FROM APPROACHING UPPER WAVE
TO GO INTO TOP-DOWN SATURATION PROCESSES WITH VIRGA TO LIGHT
SHOWERS/SPRINKLES ACRS THE SOUTHWEST THIRD TOWARD DAYBREAK.

TUESDAY...DESPITE SOME DECENT MODEL INDICATED ELEVATED THTA-E
ADVECTION AND CONVERGENT REGIONS PUSHING ACRS THE SOUTHWESTERN
THIRD TO HALF OF THE DVN CWA AS THE DAY PROGRESSES...THE BATTLE
WILL BE ON WITH LARGE DRY AIRMASS TO THE EAST. LIKE THE PREVIOUS
SHIFT MENTIONED...SHARP MOISTURE AND PRECIP GRADIENTS MAY DEVELOP
LOCALLY WITH SOME AREAS/IN THE FAR SOUTHWEST/ GETTING UP TO A
QUARTER INCH OF RAIN BY MID AFTERNOON...AND AREAS EAST OF THE MS RVR
ESPECIALLY EAST CENTRAL AND NORTHEAST REMAINING DRY THROUGH 00Z WED.
WILL SPREAD IN POPS GENERALLY FROM WEST-SOUTHWEST TO EAST IN
DECREASING FASHION TUE. BUT SOME AREAS PROBABLY WARRANT CATEGORICAL
POPS WEST OF THE MS RVR. EXPECT MAINLY SHOWERS IN DECLINING FASHION
AS THEY SPREAD EASTWARD AND ENCOUNTER THE DRY AIR...BUT PROGGED
MID LEVEL MUCAPES OF 200-500 J/KG IF CORRECT...SUPPORTS ISOLATED
EMBEDDED THUNDER IN THE SOUTHWESTERN HALF ON TUE. TEMPS WILL BE A
CHALLENGE TUE DEPENDING ON CLOUD COVER AND EVAPO-COOLING FROM
PRECIP. WILL GO WITH COOLER VALUES HELD DOWN IN THE 60S IN THE
WEST WITH EARLIER ARRIVAL OF CLOUDS AND PRECIP...WARMER IN THE LOW
70S EAST OF THE MS RVR.    ..12..

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 317 PM CDT MON SEP 16 2013

ACTIVE WX WILL BE SEEN ACROSS THE MIDWEST FOR THE REMAINDER OF THE
WORK WEEK WITH SEVERAL CHANCES FOR RAIN.

RAIN THAT MOVES INTO THE AREA TUESDAY AFTERNOON WILL OVERSPREAD THE
AREA TUESDAY NIGHT/WED. AS THE OVERALL FORCING WEAKENS ON WEDNESDAY
THE AREAL COVERAGE OF PRECIPITATION WILL DECREASE WEDNESDAY
AFTERNOON.

WED NIGHT/THURSDAY THE NEXT ROUND OF FORCING MOVES THROUGH THE AREA
HELPING TO RE-DEVELOP NEW CONVECTION. A RESPECTABLE LLJ DEVELOPS WED
NIGHT WHICH SHOULD RESULT IN CONSIDERABLE NOCTURNAL CONVECTION AFTER
MIDNIGHT AND INTO THURSDAY MORNING.

THE APPROACHING COLD FRONT ON THURSDAY IS EXPECTED TO HELP MAINTAIN
CONVECTION DURING THE AFTERNOON. THE AMOUNT OF CLOUD COVER MAY HOLD
DOWN TEMPERATURES SOMEWHAT BUT THEY SHOULD STILL BE CLOSE TO NORMAL.

THURSDAY NIGHT ON...
THE MODEL CONSENSUS HAS HIGH CHC/LIKELY POPS FOR THURS NIGHT AS THE
NEXT FRONT MOVES THROUGH THE AREA. THE FRONT WILL CLEAR THE AREA ON
FRIDAY SO ONLY SCHC/LOW CHC POPS ARE GIVEN BY THE MODEL CONSENSUS
FOR THE EASTERN HALF OF THE CWFA.

COOL CANADIAN HIGH BUILDS INTO THE GREAT LAKES FOR FRIDAY NIGHT
THROUGH SUNDAY NIGHT. THE MODEL CONSENSUS GIVES DRY CONDITIONS WITH
TEMPERATURES AVERAGING BELOW NORMAL.

SOUTHERLY FLOW DEVELOPING ON MONDAY WILL ALLOW TEMPERATURES TO AGAIN
WARM. THE MODEL CONSENSUS HAS DRY CONDITIONS FOR MONDAY WITH CHC
POPS FOR MONDAY NIGHT.                           ..08..

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1130 PM CDT MON SEP 16 2013

VFR CONDS THROUGH MOST OF THIS TAF CYCLE. WILL SPREAD LIGHT RAIN
AND SPRINKLES TO KCID/KMLI/KBRL TUESDAY AFTERNOON BUT VSBYS SHOULD
REMAIN P6SM. EAST WINDS 5 TO 10 KNOTS TONIGHT THEN SOUTHEAST
AROUND 10 KNOTS TUESDAY AND TUESDAY EVENING. SHOWERS AND SCATTERED
THUNDERSTORMS WILL BEGIN TO INCREASE TUESDAY EVENING AS ELEVATED
INSTABILITY INCREASES WITH THE RETURN OF DEEPER MOISTURE. CIGS
SHOULD ALSO LOWER TO MVFR CATEGORY TUESDAY EVENING...ESPECIALLY
AT KCID/KBRL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...HAASE
SYNOPSIS...12
SHORT TERM...12
LONG TERM...08
AVIATION...HAASE
Hazardous weather outlook, Sep 16, 3:01 AM CST, 20 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 AM CDT MON SEP 16 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
401 AM CDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY
NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE BUT THE THREAT FOR
SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Henry

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Drought, Whiteside

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Whiteside forecast zone
Reported by
Drought Monitor
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Drought, Bureau

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bureau forecast zone
Reported by
Drought Monitor
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Drought, Putnam

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476533, 476536, 476556, 478546.